Alert archive / California / Red Flag Warnings in 2016

Red Flag Warning 4, NWS Hanford, CA

September 21, 2016Kern County, California

NWS Hanford, CA issued this red flag warning at Sep 21, 2016, 1:41 PM PDT for Kern County, California. It took effect at Sep 22, 2016, 12:00 PM PDT. It was in force for 8 hr. 14 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 21, 2016, 1:41 PM PDT (20:41 UTC)
In effect from
Sep 22, 2016, 12:00 PM PDT
Expired
Sep 22, 2016, 8:00 PM PDT
In force
8 hr
Issued by
NWS Hanford, CA

County Kern County, CA

The radar

The Edwards AFB radar (KEYX), 110 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 22, 1:00 PM PDTNON-TSTM WND GST 483 N Mojave, CAMESONET STATION WAREN SIDING MOJAVE /UP479/.
Sep 22, 1:21 PM PDTNON-TSTM WND GST 531 S Red Rock Canyon, CAMESONET STATION JAWBONE STATION /AU205/.
Sep 22, 2:00 PM PDTNON-TSTM WND GST 492 Ne Mojave, CAAWOS STATION MOJAVE AIRPORT /MHV/.
Sep 22, 2:25 PM PDTNON-TSTM WND GST 469 W Indian Wells Valley, CAMESONET STATION WALKER PASS EAST /TR174/.
Sep 22, 2:32 PM PDTNON-TSTM WND GST 717 Wnw Indian Wells Vall, CAMESONET STATION BLUE MAX /TR518/.
Sep 22, 3:06 PM PDTNON-TSTM WND GST 523 Ssw North Edwards, CAASOS STATION NORTH EDWARDS /9L2/.
Sep 22, 3:26 PM PDTNON-TSTM WND GST 488 Nnw Randsburg, CAMESONET STATION LAURAL MOUNTAIN /LRLC1/.
Sep 22, 3:55 PM PDTHIGH SUST WINDS 464 Nnw Ridgecrest, CAASOS STATION CHINA LAKE /NID/.
Sep 22, 4:57 PM PDTNON-TSTM WND GST 461 N Kernville, CAMESONET STATION RIVERKERN /KRNC1/.
Sep 22, 6:00 PM PDTNON-TSTM WND GST 469 Ese Oynx, CAMESONET STATION WALKER PASS /ONYC1/.
Sep 22, 6:15 PM PDTNON-TSTM WND GST 427 Wnw Mojave, CAMESONET STATION CAMERON SIDING /UP478/.
Sep 22, 7:14 PM PDTNON-TSTM WND GST 4513 Ene Lebec, CAMESONET STATION SOUTH SLOPE TEHACHAPI MTNS /AT084/.
Sep 22, 7:14 PM PDTNON-TSTM WND GST 6213 W Red Rock Canyon, CAMESONET STATION JAWBONE CANYON /JWBC1/.
Sep 22, 7:32 PM PDTNON-TSTM WND GST 484 N Red Rock Canyon, CAMESONET STATION REDROCK CANYON /D9138/.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 8.7 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2016-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2016-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
0 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

776 
WWUS86 KHNX 212041
RFWHNX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HANFORD CA
141 PM PDT WED SEP 21 2016

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM PDT THURSDAY FOR
A COMBINATION OF LOW HUMIDITIES AND STRONG GUSTY WINDS...

.CRITICAL FIRE DANGER IS EXPECTED THURSDAY AFTERNOON IN THE KERN
COUNTY MOUNTAINS AND DESERT DUE TO A COMBINATION OF LOW
HUMIDITIES AND STRONG GUSTY WINDS.

CAZ295-298-299-220445-
/O.UPG.KHNX.FW.A.0003.160922T1900Z-160923T0300Z/
/O.NEW.KHNX.FW.W.0004.160922T1900Z-160923T0300Z/
KERN COUNTY MOUNTAINS-INDIAN WELLS VALLEY-
SOUTHEASTERN KERN COUNTY DESERT-
141 PM PDT WED SEP 21 2016

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM PDT THURSDAY FOR
A COMBINATION OF LOW HUMIDITIES AND LOCALLY GUSTY WINDS...

THE NATIONAL WEATHER SERVICE IN HANFORD HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TO 8 PM PDT THURSDAY. THE
FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* WIND...WEST 20 TO 30 MPH. LOCALLY HIGHER GUSTS TO 50 MPH AT
  TIMES THROUGH AND BELOW MOUNTAIN PASSES AND CANYONS.

* HUMIDITY...6 TO 8 HOURS OF HUMIDITY IN THE LOWER TEENS EXPECTED
  IN THE WATCH AREA. THE LOWEST RELATIVE HUMIDITIES WILL OCCUR ON
  THE DESERT SIDE OF THE TEHACHAPI MOUNTAINS AND HIGH DESERT.

* HIGHEST THREAT...THE EASTERN SIDE OF THE TEHACHAPI MOUNTAINS
  WHERE STRONG DOWNSLOPE WINDS WILL RESULT IN HUMIDITIES AROUND
  TEN PERCENT FOR SEVERAL HOURS.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY OR WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

MV
4 follow-up statements
572 
WWUS86 KHNX 220451
RFWHNX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HANFORD CA
951 PM PDT WED SEP 21 2016

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM PDT THURSDAY FOR
A COMBINATION OF LOW HUMIDITIES AND STRONG GUSTY WINDS...

.CRITICAL FIRE DANGER IS EXPECTED THURSDAY AFTERNOON IN THE KERN
COUNTY MOUNTAINS AND DESERT DUE TO A COMBINATION OF LOW
HUMIDITIES AND STRONG GUSTY WINDS.

CAZ295-298-299-221300-
/O.CON.KHNX.FW.W.0004.160922T1900Z-160923T0300Z/
KERN COUNTY MOUNTAINS-INDIAN WELLS VALLEY-
SOUTHEASTERN KERN COUNTY DESERT-
951 PM PDT WED SEP 21 2016

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM PDT
THURSDAY FOR A COMBINATION OF LOW HUMIDITIES AND LOCALLY GUSTY
WINDS FOR THE KERN COUNTY MOUNTAINS AND DESERT...FIRE WEATHER
ZONES 295... 298 AND 299...

* WIND...WEST 20 TO 30 MPH. LOCALLY HIGHER GUSTS TO 50 MPH AT 
  TIMES THROUGH AND BELOW MOUNTAIN PASSES AND CANYONS. 

* HUMIDITY...6 TO 8 HOURS OF HUMIDITY IN THE LOWER TEENS 
  EXPECTED IN THE WATCH AREA. THE LOWEST RELATIVE HUMIDITIES 
  WILL OCCUR ON THE DESERT SIDE OF THE TEHACHAPI MOUNTAINS AND 
  HIGH DESERT. 

* HIGHEST THREAT...THE EASTERN SIDE OF THE TEHACHAPI MOUNTAINS 
  WHERE STRONG DOWNSLOPE WINDS WILL RESULT IN HUMIDITIES AROUND 
  TEN PERCENT FOR SEVERAL HOURS.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY OR WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

BEAN
539 
WWUS86 KHNX 221250
RFWHNX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HANFORD CA
550 AM PDT THU SEP 22 2016

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM PDT THIS EVENING
FOR A COMBINATION OF LOW HUMIDITIES AND STRONG GUSTY WINDS...

.CRITICAL FIRE DANGER IS EXPECTED THIS AFTERNOON IN THE KERN
COUNTY MOUNTAINS AND DESERT DUE TO A COMBINATION OF LOW HUMIDITIES
AND STRONG GUSTY WINDS.

CAZ295-298-299-222100-
/O.CON.KHNX.FW.W.0004.160922T1900Z-160923T0300Z/
KERN COUNTY MOUNTAINS-INDIAN WELLS VALLEY-
SOUTHEASTERN KERN COUNTY DESERT-
550 AM PDT THU SEP 22 2016

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM PDT
THIS EVENING FOR A COMBINATION OF LOW HUMIDITIES AND LOCALLY
GUSTY WINDS FOR THE KERN COUNTY MOUNTAINS AND DESERT...FIRE
WEATHER ZONES 295... 298 AND 299...

* WIND...WEST 20 TO 30 MPH. LOCALLY HIGHER GUSTS TO 50 MPH AT 
  TIMES THROUGH AND BELOW MOUNTAIN PASSES AND CANYONS. 

* HUMIDITY...6 TO 8 HOURS OF HUMIDITY IN THE LOWER TEENS 
  EXPECTED IN THE WATCH AREA. THE LOWEST RELATIVE HUMIDITIES 
  WILL OCCUR ON THE DESERT SIDE OF THE TEHACHAPI MOUNTAINS AND 
  HIGH DESERT.

* HIGHEST THREAT...THE EASTERN SIDE OF THE TEHACHAPI MOUNTAINS 
  WHERE STRONG DOWNSLOPE WINDS WILL RESULT IN HUMIDITIES AROUND 
  TEN PERCENT FOR SEVERAL HOURS.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY OR WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

MOLINA
199 
WWUS86 KHNX 222033
RFWHNX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HANFORD CA
133 PM PDT THU SEP 22 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING
FOR A COMBINATION OF LOW HUMIDITIES AND STRONG GUSTY WINDS...

.CRITICAL FIRE DANGER IS EXPECTED THIS AFTERNOON INTO THIS EVENING
IN THE KERN COUNTY MOUNTAINS AND DESERT DUE TO A COMBINATION OF
LOW HUMIDITIES AND STRONG GUSTY WINDS.

CAZ295-298-299-230300-
/O.CON.KHNX.FW.W.0004.000000T0000Z-160923T0300Z/
KERN COUNTY MOUNTAINS-INDIAN WELLS VALLEY-
SOUTHEASTERN KERN COUNTY DESERT-
133 PM PDT THU SEP 22 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING
FOR A COMBINATION OF LOW HUMIDITIES AND LOCALLY GUSTY WINDS FOR
THE KERN COUNTY MOUNTAINS AND DESERT...FIRE WEATHER ZONES
295...298 AND 299...

* WIND...WEST 20 TO 30 MPH. LOCALLY HIGHER GUSTS TO 50 MPH AT 
  TIMES THROUGH AND BELOW MOUNTAIN PASSES AND CANYONS. 

* HUMIDITY...6 TO 8 HOURS OF HUMIDITY IN THE LOWER TEENS 
  EXPECTED IN THE WATCH AREA. THE LOWEST RELATIVE HUMIDITIES 
  WILL OCCUR ON THE DESERT SIDE OF THE TEHACHAPI MOUNTAINS AND 
  HIGH DESERT.

* HIGHEST THREAT...THE EASTERN SIDE OF THE TEHACHAPI MOUNTAINS 
  WHERE STRONG DOWNSLOPE WINDS WILL RESULT IN HUMIDITIES AROUND 
  TEN PERCENT FOR SEVERAL HOURS.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY OR WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

BSO
226 
WWUS86 KHNX 230302
RFWHNX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HANFORD CA
802 PM PDT THU SEP 22 2016

CAZ295-298-299-230415-
/O.EXP.KHNX.FW.W.0004.000000T0000Z-160923T0300Z/
KERN COUNTY MOUNTAINS-INDIAN WELLS VALLEY-
SOUTHEASTERN KERN COUNTY DESERT-
802 PM PDT THU SEP 22 2016

...RED FLAG WARNING FOR THE KERN COUNTY MOUNTAINS AND DESERT HAS
EXPIRED... 

GUSTY WINDS WILL CONTINUE THROUGH THE NIGHT WITH LOCAL GUSTS UP
TO 50 MPH THROUGH EARLY FRIDAY MORNING. HOWEVER...HUMIDITY HAS
INCREASED ABOVE 20 PERCENT IN MOST AREAS AND IS EXPECTED TO
CONTINUE TO INCREASE THROUGH THE NIGHT. THUS THE RED FLAG WARNING
HAS BEEN ALLOWED TO EXPIRE.

$$

BEAN

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this red flag warning went out at Sep 21, 10:11 AM PDT, 3 hours 30 minutes earlier.

Area forecast discussion, Sep 21, 10:11 AM PDT, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service San Joaquin Valley - Hanford CA
1011 AM PDT WED SEP 21 2016

updated air quality section

.SYNOPSIS...
A strong upper trough will push through the region during the middle
of this week and bring much cooler temperatures, increased winds and
a slight chance of mountain showers on Wednesday and Thursday.
Temperatures will recover by the weekend as high pressure returns
to the area.

&&

.DISCUSSION...
Upper level low, currently off the Northwest Pacific Coast as seen
on water vapor satellite imagery and upper air analysis, is
progged to influence the weather over Central California for
several days. Beginning today, temperatures will see further
cooling as the approaching upper low maintains a good onshore flow
pattern. While moisture remains limited, enough moisture and
instability will exist over the Sierra Nevada for weak isolated
convection over the Crest. Satellite blended precip-water imagery
is showing very limited surges of moisture into Central
California. Yet, satellite imagery does show moisture from
Tropical Cyclone Paine moving into the Desert Southwest. The
current flow pattern will prevent any significant subtropical
moisture from reaching Central California. Therefore, a change in
temperatures and winds, along with drying of humidity will be the
main focus for the next several days.

Short range meso-scale model analysis showing the upper low
affecting the Bay-Area this evening as further cooling and an
increase in winds will affect the district. Because of a lack in
any good moisture surge, humidity will begin dropping as well.
Model surface analysis shows a cold front moving until Central
California late tonight and east of the district by mid day
Thursday. Behind the front on Thursday, the district will be in
the post-frontal environment with an tightening of the surface
pressure gradient. This will translate in strong winds across the
Kern County Mountains and Deserts on Thursday, along with drying
of humidity. This combination of meteorological parameters will
create an environment favorable for fire development. Therefore, a
fire weather watch has been issued for the period of Thursday
across the Kern County Mountains and Deserts. Weak instability may
generate clouds for a very slight chance of afternoon
precipitation. In addition, the post-frontal environment on
Thursday will lower temperatures across the San Joaquin Valley and
the area struggles to reach 80s in the afternoon.

Friday will see the frontal zone push east of the district as the
air mass over Central California begins to modify. Therefore,
temperatures will see a slight rise on Friday as the continue to
warm into the weekend. Longer range models showing good confidence
in developing a strong ridge pattern over the eastern pacific for
a continuation of the warming over the West-Coast. Therefore,
quiet and hot by the latter part of the weekend into the middle of
next week.

&&

.AVIATION...
VFR conditions can be expected throughout the Central California
Interior during the next 24 hours.

&&

.AIR QUALITY ISSUES...
please see SFOAQAHNX

The San Joaquin Valley Air Pollution Control District has expired
the Air Quality Alert issued on September 20, 2016 due to smoke
impacts from the surrounding wildfires for San Joaquin,
Stanislaus, Merced, Madera, Fresno, Kings, Tulare, and the Valley
Portion of Kern Counties. For additional information, call your
local San Joaquin Valley Air District office. Modesto
209-557-6400, Fresno 559-230-6000, Bakersfield 661-381-1809

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is high.
The level of certainty for days 3 through 7 is medium.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.php for additional information
an/or to provide feedback.

&&

.HNX Watches/Warnings/Advisories...
Fire Weather Watch from Thursday afternoon through Thursday
evening for the Kern County Mountains and Deserts.
/CAZ295-298-299/.

&&

public...Molina
avn/fw...Dudley
synopsis...Dudley

weather.gov/hanford

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 12:51 PM PDTWind AdvisoryHNX36 hr

Nearby

Red Flag Warnings in California, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.